Tennessee, 2010

Damaging Wind in Tennessee, May 16, 2010

May 16, 2010 · NWS OHX · 1 event in 1 county or zone

Thunderstorms developed across Sumner County during the afternoon hours on May 16th, resulting in damage to several large trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Thunderstorms developed across Sumner County during the afternoon hours on May 16th, resulting in damage to several large trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 16, 11:39 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 16, 11:39 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1239 PM CDT SUN MAY 16 2010

AVIATION 18Z DISCUSSION...
UPPER SHORTWAVE...WHICH BROUGHT THE WIDESPREAD SHOWER AND TSTM
ACTIVITY TO THE MID STATE THIS MORNING...WILL BE MOVING NORTHEASTWARD
AND AWAY FROM THE AREA BY THIS EVENING. LOW LEVEL MOISTURE WILL
STILL REMAIN HOWEVER AND SCT CONVECTION IS EXPECTED TO CONTINUE
THROUGH 07Z. CIGS WILL REMAIN WITHIN IFR LEVELS AT TIMES BUT VSBYS
SHOULD REMAIN WITHIN MARGINAL LEVELS.

&&

.PREV DISCUSSION... /ISSUED 954 AM CDT SUN MAY 16 2010/

DISCUSSION...CURRENT RADAR TRENDS SHOW PRECIP LESSENING OVER THE
SW QUAD OF THE MIDSTATE. MOVEMENT OF RADAR RETURNS SEEMS TO
INDICATE A POSITION OVER CARROLL COUNTY FOR THE SFC/LOW LEVEL
PRESSURE CENTER. THE LOW APPEARS TO BE MOVING SLOWLY EASTWARD.

WILL CONTINUE THE FLASH FLOOD WATCH THROUGH 7 PM AND WILL ISSUE AN
UPDATED WATCH BEFORE NOON. SATELLITE IMAGES SHOW A THINNING OF THE
OF THE MID/UPPER CLOUDS OVER NRN MS. IF THE CLOUDINESS OVER THE
SWRN PORTION DOES THIN OUT THEN THE ADDITIONAL SUNSHINE MAY BE
ENOUGH TO RE- FIRE CONVECTION IN THIS AREA.

CURRENT ZONE PACKAGE LOOKS FINE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TNZ005>011-
022>034-056>060-062-093-094.

&&

21
Hazardous weather outlook, May 16, 4:39 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
539 AM CDT SUN MAY 16 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-171200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
539 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE MID STATE.
SOME HEAVY RAINFALL WILL OCCUR TODAY...ESPECIALLY NORTHWEST OF A
LINE FROM LAWRENCEBURG TO COOKEVILLE. 1 TO 2 INCHES OF RAIN WILL
FALL...WITH LOCALLY 2 TO 4 INCHES FROM HEAVIER DOWNPOURS. A FLASH
FLOOD WATCH HAS BEEN POSTED FOR THE NORTHWEST TWO THIRDS OF THE
MID STATE THROUGH 700 PM.

ALSO...ISOLATED SEVERE STORMS MAY DEVELOP...WITH LARGE HAIL AND
LOCALLY STRONG WINDS. THE RAIN AND THUNDERSTORMS WILL DECREASE IN
COVERAGE AND INTENSITY BY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED TODAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, May 16, 10:35 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1135 AM CDT SUN MAY 16 2010

TNZ034-161715-
FENTRESS-
1135 AM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS COUNTY...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF MONTEREY...OR 15 MILES NORTH
OF CROSSVILLE...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  JAMESTOWN BY 1205 PM CDT.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

21

The radar

The Nashville radar (KOHX), 23 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
May 16, 1:35 PM CST
Where
Sumner County, 2 mi N of Gallatin
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.429, -86.450

Several large trees were damaged at two homes just northeast of Gallatin. Extent of damage to these large trees were unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237544.